Can you be allergic to chemicals in botox?

Doctor Answers 9

Allergy to Botox

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Thank you for your question. Botox is a purified protein used to address wrinkles associated with facial expression. Allergies to Botox are rare. It is normally not to the Botox itself, usually a preservative. I have performed thousands of treatments and have not seen an allergy to Botox. Please consult with a doctor for specific recommendations. Good luck!

Allergy to Botox

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Anything is possible, though this would be incredibly rare and I haven't seen it in thousands of patients injected over a decade. 

Benjamin Barankin, MD, FRCPC
Toronto Dermatologic Surgeon

Botox allergic reaction

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Thank you for your question .Yes it is possible. The risk is very minimal. In my practice so far I did not see anybody being allergic to Botox .

Joseph Doumit, MD
Montreal Dermatologist

You might also like...

Allergy to Botox

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

An allergy to Botox, though possible, is extremely rare. When it does occur, the allergy would be either to the benzyl alcohol preservative in the saline used to reconstitute the Botox or to the albumin in the Botox preparation itself. I have injected thousands of patients with Botox and have yet to see an allergy. 

Can you be allergic to Botox?

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

You can be allergic to almost any chemical. However, the numbers are so very very low. I have been in practice for 15 years and I have yet to see a true allergic reaction. I have seen patients develop neutralizing antibodies, which hinders the function of Botox. I have since switched to Xeomin, which is the purest formulation of botulinum toxin. So far I have not seen neutralizing antibodies to Xeomin.

Botox: allergy

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Botox is a medication injected into target muscles to selectively weaken them for softer/fewer wrinkles.

Allergy is a reaction related to a histamine release that can produce hives, itchy skin, or redness at the site of exposure. In Botox, the most common cause of a reaction is the preservative (benzy alcohol). There is potential to be allergic to almost anything. Some patients experience allergic symptoms when exposed to water or even firm pressure to their skin. 

The most important thing is safety. If there is any concern, I would bring it up with your doctor. A test injection can be performed on your arm and you can be observed in a safe setting before proceeding with a full treatment. Safety comes first.

Allergies to Botox are extremely rare

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

This is a theoretic concern that one is allergic to albumin that is used in Botox or egg whites. I've had a couple people that showed welting after Botox and it happened immediately. Turns out, they were allergic to the benzyl alcohol in the saline used. I tested their forearm in the office with the saline and they reacted the same way. For those patients, I use nonpreserved saline and they had no problems with their Botox doing that.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.8 out of 5 stars 53 reviews

Botox Allergy Is Rare

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

To Date, I have not seen a true Botox allergy in well over 3000 injections but it is possible to be allergic to it.  Most common symptoms would include itchy rash or hives at site of injection and other localized symptoms to systemic symptoms such as swelling or difficulty breathing. It is made with albumin so if you have an egg allergy then it is possible to be allergic to Botox

Hardik Soni, MD
Summit Emergency Medicine Physician
5.0 out of 5 stars 47 reviews

Allergic to Botox?

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Allergic reactions to Botox are extremely rare, but would involve swelling, itching, rashes, trouble breathing due to swelling of the airway. I recommend sharing your concerns with your Dr. before injections to go over all relevant information. Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.8 out of 5 stars 203 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.